Alert archive / Kansas / High Wind Watches in 2016
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 22, 2016, 2:34 PM CDT for 27 counties in Kansas. It took effect at Mar 23, 2016, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2016, 2:34 PM CDT (19:34 UTC)
- In effect from
- Mar 23, 2016, 1:00 PM CDT
- Expired
- Mar 23, 2016, 3:52 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4195 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS73 KDDC 221934 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 234 PM CDT TUE MAR 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-231000- /O.NEW.KDDC.HW.A.0001.160323T1800Z-160324T0200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 234 PM CDT TUE MAR 22 2016 /134 PM MDT TUE MAR 22 2016/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. * TIMING...WEDNESDAY AFTERNOON THROUGH EARLY WEDNESDAY EVENING * WINDS...NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS AROUND 55 MPH POSSIBLE. * IMPACTS...BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES. INTENSE CROSSWINDS ON OPEN HIGHWAYS WILL MAKE TRAVEL DIFFICULT, ESPECIALLY AROUND GRAIN ELEVATORS. LIGHT STRUCTURAL DAMAGE IS POSSIBLE, ESPECIALLY TO ROOFS, SOME COMMERCIAL POWER INTERRUPTIONS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ BURGERT
1 follow-up statement
496 WWUS73 KDDC 230852 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 352 AM CDT WED MAR 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-240200- /O.UPG.KDDC.HW.A.0001.160323T1800Z-160324T0200Z/ /O.NEW.KDDC.HW.W.0001.160323T1800Z-160324T0200Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 352 AM CDT WED MAR 23 2016 /252 AM MDT WED MAR 23 2016/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WEDNESDAY AFTERNOON THROUGH EARLY WEDNESDAY EVENING * WINDS...NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS AROUND 55 TO 60 MPH POSSIBLE. * IMPACTS...BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES. INTENSE CROSSWINDS ON OPEN HIGHWAYS WILL MAKE TRAVEL DIFFICULT... ESPECIALLY AROUND GRAIN ELEVATORS. LIGHT STRUCTURAL DAMAGE IS POSSIBLE... ESPECIALLY TO ROOFS... SOME COMMERCIAL POWER INTERRUPTIONS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. && $$ GERARD
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 22, 12:23 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 22, 12:23 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 1223 PM CDT TUE MAR 22 2016 ...Updated Synopsis and Aviation Discussion... .SYNOPSIS... ISSUED AT 1219 PM CDT TUE MAR 22 2016 At 12z Tuesday a 500mb trough was located over the Pacific northwest. A 700mb and 500mb westerly flow was evident across the central Rockies and the West Central High Plains. A surface boundary extended from west to east across southern Nebraska and the 850mb temperatures this morning ranged from +17C at North Platte to +22C at Dodge City. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 354 AM CDT TUE MAR 22 2016 Upper level ridging over the central High Plains this morning will move off to the east today while a strong shortwave trough moves into the Intermountain West. Increasing southwesterly flow aloft will develop over western Kansas today ahead of the upper trough. At the surface, a broad trough of low pressure will persist across the central High Plains to the south of a low pressure system over Nebraska. The low will redevelop westward today as the upper system approaches. Across western and central Kansas, low level flow will become southwesterly today as daytime heating increases. This pattern will bring warm dry air into the area which should allow temperatures to climb into the mid and upper 80s. Some locations around Hays/Lacrosse could push 90 degrees. By this evening, a cold front will be pushing into Nebraska while the surface low begins to move eastward out of Colorado and along the Kansas/Nebraska border. Southwesterly winds to the south of the low should help keep low temperatures in the 40s to low 50s. .LONG TERM...(Wednesday THROUGH Monday) ISSUED AT 354 AM CDT TUE MAR 22 2016 By Wednesday morning, the upper level system will have closed off into an upper low along the eastern Colorado/northwest Kansas border. This system tracks east northeast into southeast Nebraska by late Wednesday. The GFS continues to have the farthest north track but the GEM model is fairly similar. The ECMWF has been showing a farther south track for the past few runs but seems to be trending a little farther north with this evenings run. In the wake of the system a strong cold front will push southeast across western and central Kansas Wednesday afternoon. A fairly strong pressure gradient is progged to develop along with 850 millibar winds pushing 50 knots. We could be looking high wind criteria conditions during the afternoon and early evening hours before the gradient relaxes. After collaboration with adjacent offices, the consensus is to hold off on any headlines for now but have increased the winds in the forecast and will be highlighting the threat a little harder in the Hazardous Weather Outlook. Chances for light rain will be increasing across west central Kansas by early afternoon and spreading east and southeast through the remainder of the afternoon and early evening behind the front. The best chances remain up along the Highway 96 and I-70 corridors, closer to the track of the upper low. Model soundings show that the lower levels remain warm enough through the afternoon hours that precipitation should remain liquid. By Wednesday evening, there should be enough cold air filtering into the area to bring a mix with or change over to light snow. It appears that any accumulations will generally be less than an inch as the upper low will be moving away from the region during the evening hours. Precipitation chances will be coming to an end by midnight and winds will also be diminishing. In the wake of the Wednesday system, upper level flow will become more zonal with time albeit with lower heights and thickness values. We will see fairly quiet weather through Friday with highs in the 50s and 60s before another upper level disturbance and attendant cold front push through the central Plains Friday night and Saturday. This system will bring another chance for precipitation to the region but there is more uncertainty among the models as to how good of chances there will be as well as precipitation type. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 1219 PM CDT TUE MAR 22 2016 12z NAM BUFR soundings along with the latest RAP and HRRR indicating VFR conditions through early Wednesday. Mid level clouds will be on the increase late Wednesday morning, however cloud bases are expected to be at or above 12000 ft AGL. Gusty southwest winds at 15 to near 20 knots this afternoon will decrease to 10 to 15 knots after sunset. After 14z Wednesday a westerly wind at DDC and GCK will increase into the 20 to 25 knot range. Also given the strong winds developing just above the boundary layer overnight have included a wind shear group at DDC and GCK. && .FIRE WEATHER... ISSUED AT 354 AM CDT TUE MAR 22 2016 Southwest winds will increase and become gusty across all of southwest into central and south central Kansas this afternoon. The resulting warm and dry airmass will result in relative humidity values dropping into the single digits and lower teens. The combination of this and the gusty winds will result in extreme fire weather conditions. A Red Flag Warning is in effect for the entire area this afternoon and early evening. Elevated fire weather conditions could develop in the area around Coldwater, Pratt and Medicine Lodge on Wednesday before a cold front pushes through in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 46 56 30 / 0 0 20 20 GCK 85 43 49 25 / 0 0 40 30 EHA 85 47 50 29 / 0 0 30 20 LBL 86 45 55 28 / 0 0 20 20 HYS 88 40 53 27 / 0 0 50 50 P28 87 48 65 32 / 0 0 0 10 && .DDC Watches/Warnings/Advisories... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && SYNOPSIS...Burgert SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Burgert FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 22, 4:59 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT TUE MAR 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT TUE MAR 22 2016 /359 AM MDT TUE MAR 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...VERY WARM TEMPERATURES ALONG WITH LOW HUMIDITY AND GUSTY SOUTHWEST WINDS CAN BE EXPECTED TODAY. SEE THE RED FLAG WARNING FOR DETAILS. WEATHER HAZARDS EXPECTED... LIMITED NON THUNDERSTORM WIND RISK. EXTREME FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST AND CENTRAL KANSAS ON WEDNESDAY AFTERNOON. AHEAD OF THE FRONT, DRY AND WINDY CONDITIONS ACROSS SOUTH CENTRAL KANSAS WILL CREATE AN ELEVATED WILDFIRE THREAT. BEHIND THE FRONT, THUNDERSTORMS COULD DEVELOP FROM DODGE CITY TO HAYS AND LARNED. SEVERE THUNDERSTORMS ARE NOT EXPECTED. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO DEVELOP BEHIND THE FRONT. SOME LIGHT SNOW COULD DEVELOP MAINLY OVER CENTRAL AND WEST CENTRAL KANSAS DURING THE EVENING HOURS BUT ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. SIGNIFICANT NON THUNDERSTORM WIND RISK. LIMITED SNOW RISK. ELEVATED FIRE WEATHER RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED FIRE WEATHER RISK. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... ELEVATED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
Nearby
High Wind Watches in Kansas, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.